Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A note on trapezoidal methods for the solution of initial value problems

Author: A. R. Gourlay
Journal: Math. Comp. 24 (1970), 629-633
MSC: Primary 65.61
MathSciNet review: 0275680
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The trapezoidal rule for the numerical integration of first-order ordinary differential equations is shown to possess, for a certain type of problem, an undesirable property. The removal of this difficulty is shown to be straightforward, resulting in a modified trapezoidal rule. Whilst this latent difficulty is slight (and probably rare in practice), the fact that the proposed modification involves negligible additional programming effort would suggest that it is worthwhile. A corresponding modification for the trapezoidal rule for the Goursat problem is also included.

References [Enhancements On Off] (What's this?)

  • [1] G. G. Dahlquist, "A special stability problem for linear multistep methods," Nordisk Tidskr. Informations-Behandling, v. 3, 1963, pp. 27-43. MR 30 #715. MR 0170477 (30:715)
  • [2] J. T. Day, "A Runge-Kutta method for the numerical solution of the Goursat problem in hyperbolic partial differential equations," Comput. J., v. 9, 1966, pp. 81-83. MR 33 #890. MR 0192665 (33:890)
  • [3] M. K. Iain & K. D. Sharma, "Cubature method for the numerical solution of the characteristic initial value problem $ {u_{xy}} = f(x,y,u,{u_x},{u_y})$," J. Austral. Math. Soc., v. 8, 1968, pp. 355-368. MR 0228202 (37:3786)
  • [4] H. J. Stetter & W. Törnig, "General multistep finite difference methods for the solution of $ {u_{xy}} = f(x,y,u,{u_x},{u_y})$," Rend. Circ. Mat. Palermo, v. 12, 1963, pp. 281-298. MR 29 #6644. MR 0169394 (29:6644)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.61

Retrieve articles in all journals with MSC: 65.61

Additional Information

Keywords: Initial value problems, stiff systems, trapezoidal rule, Goursat problem, hyperbolic differential equations
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society